Alert archive / Kentucky / Flash Flood Watches in 2021
Flash Flood Watch 6, NWS Louisville, KY
NWS Louisville, KY issued this flash flood watch at Jul 10, 2021, 2:48 AM CDT for 18 counties in Kentucky; 9 counties in Indiana. It took effect at Jul 10, 2021, 1:00 PM CDT. It was in force for 16 hr.
The area
The counties it named.
The facts
- Issued
- Jul 10, 2021, 2:48 AM CDT (07:48 UTC)
- In effect from
- Jul 10, 2021, 1:00 PM CDT
- Expired
- Jul 11, 2021, 4:33 AM CDT
- In force
- 16 hr
- Issued by
- NWS Louisville, KY
- Flood severity
- None
All 27 counties
Clark County, IN, Crawford County, IN, Dubois County, IN, Floyd County, IN, Harrison County, IN, Orange County, IN, Perry County, IN, Scott County, IN, Washington County, IN, Allen County, KY, Barren County, KY, Breckinridge County, KY, Butler County, KY, Edmonson County, KY, Grayson County, KY, Green County, KY, Hancock County, KY, Hardin County, KY, Hart County, KY, Jefferson County, KY, Larue County, KY, Logan County, KY, Meade County, KY, Metcalfe County, KY, Ohio County, KY, Simpson County, KY, Warren County, KY
The radar
The Louisville radar (KLVX), 39 km from the middle of the area, began a volume at 07:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 7.8 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1446 J/kg
- Mixed-layer CIN
- -19 J/kg
- Mixed-layer LCL
- 1195 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- 32 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.1
The text
As transmitted.
491 WGUS63 KLMK 100748 FFALMK URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Louisville KY 348 AM EDT Sat Jul 10 2021 INZ076>078-083-084-089>092-KYZ023>026-030-102000- /O.NEW.KLMK.FF.A.0006.210710T1800Z-210711T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Orange-Washington-Scott-Dubois-Crawford-Perry-Harrison-Floyd-Clark- Hancock-Breckinridge-Meade-Ohio-Jefferson- Including the cities of Paoli, Jeffersonville, Brandenburg, Scottsburg, Hawesville, Corydon, Hardinsburg, Louisville, Salem, Hartford, Jasper, English, Tell City, Lewisport, and New Albany 348 AM EDT Sat Jul 10 2021 /248 AM CDT Sat Jul 10 2021/ ...FLASH FLOOD WATCH IN EFFECT FROM 2 PM EDT /1 PM CDT/ THIS AFTERNOON THROUGH SUNDAY MORNING... The National Weather Service in Louisville has issued a * Flash Flood Watch for portions of Indiana and Kentucky, including the following areas, in Indiana, Clark, Crawford, Dubois, Floyd, Harrison, Orange, Perry, Scott and Washington. In Kentucky, Breckinridge, Hancock, Jefferson, Meade and Ohio. * From 2 PM EDT /1 PM CDT/ this afternoon through Sunday morning. * Rounds of showers and thunderstorms with intense rainfall rates are expected later today and into Sunday morning across the watch area. Rain amounts could range from 2 to 4 inches with locally higher amounts from slow moving showers and storms. * A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a very dangerous situation. PRECAUTIONARY/PREPAREDNESS ACTIONS... You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ BTN
3 follow-up statements
661 WGUS63 KLMK 101937 FFALMK Flood Watch National Weather Service Louisville KY 337 PM EDT Sat Jul 10 2021 INZ076>078-083-084-089>092-KYZ023>026-030-111000- /O.CON.KLMK.FF.A.0006.000000T0000Z-210711T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Orange-Washington-Scott-Dubois-Crawford-Perry-Harrison-Floyd-Clark- Hancock-Breckinridge-Meade-Ohio-Jefferson- Including the cities of Paoli, Jeffersonville, Brandenburg, Scottsburg, Hawesville, Corydon, Hardinsburg, Louisville, Salem, Hartford, Jasper, English, Tell City, Lewisport, and New Albany 337 PM EDT Sat Jul 10 2021 /237 PM CDT Sat Jul 10 2021/ ...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH SUNDAY MORNING... The Flash Flood Watch continues for * Portions of Indiana and Kentucky, including the following areas, in Indiana, Clark, Crawford, Dubois, Floyd, Harrison, Orange, Perry, Scott and Washington. In Kentucky, Breckinridge, Hancock, Jefferson, Meade and Ohio. * Through Sunday morning. * Rounds of showers and thunderstorms with intense rainfall rates are expected later today and into Sunday morning across the watch area. Rain amounts could range from 2 to 4 inches with locally higher amounts from slow moving showers and storms. * A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a very dangerous situation. PRECAUTIONARY/PREPAREDNESS ACTIONS... You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ DM
569 WGUS63 KLMK 110326 FFALMK URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Louisville KY 1126 PM EDT Sat Jul 10 2021 INZ076>078-083-084-089>092-KYZ030-110430- /O.CAN.KLMK.FF.A.0006.000000T0000Z-210711T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Orange-Washington-Scott-Dubois-Crawford-Perry-Harrison-Floyd-Clark- Jefferson- Including the cities of Paoli, Jeffersonville, Scottsburg, Corydon, Louisville, Salem, Jasper, English, Tell City, and New Albany 1126 PM EDT Sat Jul 10 2021 /1026 PM CDT Sat Jul 10 2021/ ...FLASH FLOOD WATCH IS CANCELLED... The Flash Flood Watch for portions of Indiana and north central Kentucky, including the following areas, in Indiana, Clark, Crawford, Dubois, Floyd, Harrison, Orange, Perry, Scott and Washington. In north central Kentucky, Jefferson has been cancelled. The Flood Watch is cancelled. $$ KYZ027-028-053-061>064-070>074-076-111130- /O.EXA.KLMK.FF.A.0006.000000T0000Z-210711T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Grayson-Hardin-Larue-Butler-Edmonson-Hart-Green-Logan-Warren-Simpson- Allen-Barren-Metcalfe- Including the cities of Russellville, Hodgenville, Bowling Green, Edmonton, Greensburg, Leitchfield, Scottsville, Providence, Horse Cave, Morgantown, Glasgow, Elizabethtown, Brownsville, and Franklin 1026 PM CDT Sat Jul 10 2021 /1126 PM EDT Sat Jul 10 2021/ ...FLASH FLOOD WATCH IN EFFECT UNTIL 7 AM CDT/8 AM EDT/ SUNDAY... The National Weather Service in Louisville has expanded the * Flash Flood Watch to include portions of north central Kentucky and south central Kentucky, including the following areas, in north central Kentucky, Hardin and Larue. In south central Kentucky, Allen, Barren, Butler, Edmonson, Grayson, Green, Hart, Logan, Metcalfe, Simpson and Warren. * Until 7 AM CDT/8 AM EDT/ Sunday. * Thunderstorms overnight will bring repeated bouts of heavy rainfall to south-central Kentucky overnight. Flash flooding will be possible where the heaviest rain occurs. PRECAUTIONARY/PREPAREDNESS ACTIONS... You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ KYZ023>026-111130- /O.CON.KLMK.FF.A.0006.000000T0000Z-210711T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Hancock-Breckinridge-Meade-Ohio- Including the cities of Hardinsburg, Hartford, Brandenburg, Lewisport, and Hawesville 1026 PM CDT Sat Jul 10 2021 /1126 PM EDT Sat Jul 10 2021/ ...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 7 AM CDT/8 AM EDT/ SUNDAY... The Flash Flood Watch continues for * Portions of north central Kentucky and northwest Kentucky, including the following areas, in north central Kentucky, Breckinridge and Meade. In northwest Kentucky, Hancock and Ohio. * Until 7 AM CDT/8 AM EDT/ Sunday. * Additional rainfall overnight could result in flash flooding, if it affects areas that have already received heavy rainfall earlier today. PRECAUTIONARY/PREPAREDNESS ACTIONS... You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ RAS
113 WGUS63 KLMK 110933 FFALMK Flood Watch National Weather Service Louisville KY 433 AM CDT Sun Jul 11 2021 KYZ023>028-053-061>064-070>074-076-111045- /O.CAN.KLMK.FF.A.0006.000000T0000Z-210711T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Larue-Butler-Edmonson- Hart-Green-Logan-Warren-Simpson-Allen-Barren-Metcalfe- Including the cities of Brownsville, Russellville, Hodgenville, Bowling Green, Edmonton, Brandenburg, Greensburg, Leitchfield, Scottsville, Hardinsburg, Providence, Hartford, Hawesville, Glasgow, Horse Cave, Lewisport, Elizabethtown, Morgantown, and Franklin 433 AM CDT Sun Jul 11 2021 /533 AM EDT Sun Jul 11 2021/ ...FLASH FLOOD WATCH IS CANCELLED... The Flash Flood Watch for portions of north central Kentucky, northwest Kentucky and south central Kentucky, including the following areas, in north central Kentucky, Breckinridge, Hardin, Larue and Meade. In northwest Kentucky, Hancock and Ohio. In south central Kentucky, Allen, Barren, Butler, Edmonson, Grayson, Green, Hart, Logan, Metcalfe, Simpson and Warren has been cancelled. The Flood Watch is cancelled. Flooding is no longer expected to pose a threat. Please continue to heed remaining road closures. $$ BJS
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this flash flood watch went out at Jul 10, 2:38 AM CDT, 10 minutes earlier.
Area forecast discussion, Jul 10, 2:38 AM CDT, 10 minutes before
Area Forecast Discussion National Weather Service Louisville KY 338 AM EDT Sat Jul 10 2021 .Short Term...(Today and tonight) Issued at 335 AM EDT Sat Jul 10 2021 ...Stormy Weekend, Locally Heavy Rainfall and Severe Weather Threat... MCS located across southern IL/eastern MO continues to drop to the south-southeast. Looking at radar as well as mesoanalysis, the main threat with this complex is prog to drop south towards the higher CAPE values along the Mississippi River into southern IL, far southeastern MO and western KY. The northeastern segment of the line looks to work along the tight instability gradient and 70 Td isodrosotherm. Could see it arrive into our far western Indiana counties by 5am CDT and continue to push east-southeast and along I- 65 by 7-8am CDT (8-9am EDT). Main threat would be gusty winds and heavy rainfall later this morning. Stalled boundary across the KY/TN border will start to lift northward later today into tonight as a sfc low develops IA/MO and slowly moves eastward into IL by Sunday morning. Warm front will lift into southern IN this evening as a south-southwesterly flow advects warmer moist air into the region. Dew point values will get into the low 70s with PWAT values between 1.7-2.0 inch range. The axis of highest PWAT values will be across far western KY into southern IN and along the Ohio River. With these high PWAT values, and the warm front quasi-stationary along our northern CWA, this will be the focus of potentially heavy rainfall and training thunderstorm activity. WPC has a moderate outlook for excess rain for that area, and HREF ensemble guidance suggest a good probability of seeing upwards of 2.50-3.00 of rain over the next 24 hours with potentially higher amounts in areas that see long duration of training thunderstorms. In coordination with our neighboring WFO's decided to issue a Flash Flood Watch across most of our northern and northwestern CWA for from afternoon into Sunday morning. Along with the threat of heavy rain, there is the potential for severe weather. The SPC has areas to the east of I-65 in a marginal risk, while the western half is in a slight risk for severe storms. CAPE values later today will range between 1500-2000J/kg but shear values remain marginal closer to 20-25kts. Main threat from any severe storms looks to be small hail and damaging winds. Could see a period of just scattered to isolated active as we go into the afternoon in wake of the passing morning MCS. Hi-res models start to indicate the development along the warm front later this afternoon with more scattered active south across central and southern KY. Then overnight tonight into early Sunday morning more pronounced area of convection forms as a strong LLJ of 30-40kts begins to nose in across western KY into southern IN (west of I-65 and along and north of I-64) enhancing convection. && .Long Term...(Sunday through Friday) Issued at 300 AM EDT Sat Jul 10 2021 ...Showery/Stormy Pattern Ahead... Sunday - Tuesday... A deep closed low will be centered over the mid Mississippi River Valley to end the weekend and start the new work week. Meanwhile, an upper ridge will be centered off the the mid Atlantic coast during the same time. The Ohio River Valley will be situated between these two features, and we'll see a steady plume of deep moisture (gulf and some help from atlantic moisture as well) advecting poleward over our area. This is expected to bring waves of showers and storms over our area with a very high degree of confidence. However, still not confident in timing individual waves. As mentioned in the previous discussion, will continue carrying high pops for each period, but folks should expect breaks in between waves as well. Given the high PWAT airmass, and south to north training of each wave, some areas could start to pick up healthy amounts of rainfall through this time period. Ensemble plumes are suggesting between 2 and 3 inches across much of our area, however localized higher amounts of 4 inches will be possible with the most likely locations along and west of I-65 at this time. Think we'll be able to handle a good majority of the rainfall, but perhaps a few localized problems will occur at times, especially for spots that see repeated storms. In addition, gusty winds will be possible with stronger storms each afternoon/evening, especially if pockets of stronger instability are able to develop each PM. Look for pretty consistent high temperatures each day in the low to mid 80s. Lows will also stay consistent each night in the upper 60s and low 70s. Overall, these are smaller diurnal ranges than normal given the expected heavy cloud cover and rounds of precipitation limiting heating potential. Tuesday Night - Friday... The upper low that had been in place over the mid Mississippi River Valley earlier will be quickly ejecting NE through the Great Lakes region by Tuesday night, however plenty of deep moisture will continue to stream over our region on the western periphery of the upper ridge now centered along the mid Atlantic coast. Overall, this looks to be a "drier" period of weather than earlier in the week, however will still need to carry scattered and mainly diurnally driven pops through around Thursday. By Friday, models generally agree that better coverage of showers and storms will approach from the NW along a cold front trailing from an eastern Canada system. Temperatures look to be a bit warmer during the mid to late week time frame as more opportunities for heating will occur. As a result, will go with values more solidly in the mid to upper 80s, and if convection holds off any one day then values around 90 are certainly possible. Mild lows in the upper 60s and low 70s will continue to be the norm. && .Aviation...(06Z TAF Issuance) Issued at 135 AM EDT Sat Jul 9 2021 Impacts: Wave of showers/storms this morning after daybreak then scattered afternoon/evening showers and storms with another possible wave Saturday night into Sunday morning. All of these storms/showers could cause periods of MVFR/IFR conditions. Discussion: Forecast remains mostly dry through the remainder of the overnight/early morning across all TAF sites with VFR conditions. Radar and satellite shows a convective complex along I-70 around St. Louis dropping south-southeast this morning. Some of the shower/storm activity could work in across our area between 11-17z in the morning from west to east. It's very possible that this activity could diminish and break up as it moves through but kept the possibility in the forecast for all TAF sites. The main threat would be gusty winds and low VIS from heavy rains. Boundary currently along the KY/TN border will start to lift northward during the day as it does we will have a more unstable atmosphere with winds out of the south between 5-10kts. Could see more showers/storms develop later this afternoon/evening. The current guidance suggest the best window for this is between 00-06z but confidence remains low on timing as the various hi-res models greatly disagree. && .LMK WATCHES/WARNINGS/ADVISORIES... IN...None. KY...None. && Short Term...BTN Long Term...BJS Aviation...BTN
Hazardous weather outlook, Jul 9, 2:24 PM CDT, 12 hours 24 minutes before
Hazardous Weather Outlook National Weather Service Louisville KY 324 PM EDT Fri Jul 9 2021 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-101930- Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison- Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt- Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford- Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle- Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln- Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell- Cumberland-Clinton- Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper, English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport, Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield, Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford, Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana, Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle, Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester, Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown, Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty, Stanford, Russellville, Bowling Green, Franklin, Providence, Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown, Burkesville, and Albany 324 PM EDT Fri Jul 9 2021 /224 PM CDT Fri Jul 9 2021/ This hazardous weather outlook is for portions of south central Indiana and Central Kentucky. .DAY ONE...Tonight. A cluster of storms may push into the area during the predawn hours of Saturday. Gusty winds, heavy rain and lightning are all possible. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Several rounds of showers and storms are possible Saturday through the middle of next week. Rainfall amounts around 2 inches are likely with 3 to 4 inches possible which could result in localized flooding issues. .SPOTTER INFORMATION STATEMENT... Spotters are invited to submit reports to the National Weather Service. && More information, along with other weather, hydrological and climate information can be found at weather.gov/louisville. JML/RAS
The office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 10, 5:47 AM CDT | Special Weather Statement | LMK | Hancock, Ohio | 28 min |
| Jul 10, 7:57 AM CDT | Special Weather Statement | LMK | Taylor | 33 min |
| Jul 10, 1:49 PM CDT | Special Weather Statement | LMK | Barren | 26 min |
| Jul 10, 2:09 PM CDT | Special Weather Statement | LMK | Butler | 36 min |
| Jul 10, 2:16 PM CDT | Special Weather Statement | LMK | Barren | 29 min |
| Jul 10, 2:17 PM CDT | Special Weather Statement | LMK | Cumberland | 28 min |
| Jul 10, 2:37 PM CDT | Special Weather Statement | LMK | Warren | 23 min |
| Jul 10, 2:47 PM CDT | Areal Flood Advisory | LMK | Butler, Logan, Warren | 3 hr |
| Jul 10, 2:52 PM CDT | Special Weather Statement | LMK | Barren | 23 min |
| Jul 10, 3:18 PM CDT | Special Weather Statement | LMK | Edmonson | 27 min |
| Jul 10, 3:20 PM CDT | Special Weather Statement | LMK | Hart | 25 min |
| Jul 10, 3:37 PM CDT | Special Weather Statement | LMK | Adair, Russell | 23 min |
| Jul 10, 3:48 PM CDT | Special Weather Statement | LMK | Green, Hart | 27 min |
| Jul 10, 3:50 PM CDT | Special Weather Statement | LMK | Barren | 25 min |
| Jul 10, 4:07 PM CDT | Special Weather Statement | LMK | Hardin | 23 min |
| Jul 10, 4:13 PM CDT | Special Weather Statement | LMK | Larue | 32 min |
| Jul 10, 4:39 PM CDT | Severe Thunderstorm Warning | LMK | Breckinridge, Hancock, Ohio | 36 min |
| Jul 10, 4:44 PM CDT | Special Weather Statement | LMK | Casey | 31 min |
| Jul 10, 4:58 PM CDT | Severe Thunderstorm Warning | LMK | Boyle, Casey, Marion | 17 min |
| Jul 10, 5:23 PM CDT | Areal Flood Advisory | LMK | Breckinridge | 3 hr |
| Jul 10, 5:53 PM CDT | Special Weather Statement | LMK | Jefferson | 22 min |
| Jul 10, 5:56 PM CDT | Severe Thunderstorm Warning | LMK | Jefferson | 34 min |
| Jul 10, 6:42 PM CDT | Special Weather Statement | LMK | Oldham, Trimble | 33 min |
| Jul 10, 5:59 AM CDT | Special Weather Statement | LMK | Dubois | 46 min |
| Jul 10, 5:06 PM CDT | Special Weather Statement | LMK | Dubois, Perry | 39 min |
| Jul 10, 5:39 PM CDT | Special Weather Statement | LMK | Floyd, Harrison | 36 min |
| Jul 10, 5:42 PM CDT | Special Weather Statement | LMK | Crawford, Dubois, Orange | 33 min |
| Jul 10, 6:08 PM CDT | Severe Thunderstorm Warning | LMK | Crawford, Orange, Washington | 37 min |
| Jul 10, 6:14 PM CDT | Special Weather Statement | LMK | Clark | 46 min |
| Jul 10, 6:25 PM CDT | Severe Thunderstorm Warning | LMK | Clark | 20 min |
| Jul 10, 6:35 PM CDT | Special Weather Statement | LMK | Orange | 25 min |
| Jul 10, 6:51 PM CDT | Special Weather Statement | LMK | Jefferson, Scott, Washington | 24 min |
Nearby
Flash Flood Watches in Kentucky, 2021Flash Flood Watches in Indiana, 2021Every flash flood watch in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.